Kentucky, 2025

Flash Flooding and Hail in Kentucky, March 13 to 16, 2025

March 13 to 16, 2025 · NWS LMK · 30 events in 8 counties and zones

On the morning of March 13th, a west to east oriented cold front was pushing south near the Ohio River, but it stalled before pushing back north. This left central Kentucky in the warm sector with warm moist air moving in from the south.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

On the morning of March 13th, a west to east oriented cold front was pushing south near the Ohio River, but it stalled before pushing back north. This left central Kentucky in the warm sector with warm moist air moving in from the south. As the system's north to south oriented cold front moved east through the Lower Ohio Valley on the 15th, several storms produced widespread hail across north central Kentucky. Some of these storms also produced localized damaging winds and flooding by the 16th as the system's second reinforcing cold front pushed east through the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Mar 13, 3:13 PM EST, 1 hour 9 minutes earlier. Its key messages:

  • * Increasing wind gusts and warm with record challenging afternoon highs on Friday. * A strong storm system will impact the region Friday night through Saturday night, bringing multiple rounds of showers and thunderstorms. There will be two main waves: the first one late Friday night/early Saturday morning, and the second Saturday afternoon and evening. All severe hazards will be possible, with strong gusty winds as the main threat. * Non-thunderstorm winds will be strong and gusty Friday afternoon through Saturday. The most likely time for the strongest gusts will be Friday night with speed gusts of 45 to 50 mph possible. A Wind Advisory has been issued with this forecast package.
Area forecast discussion, Mar 13, 3:13 PM EST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
413 PM EDT Thu Mar 13 2025

.KEY MESSAGES...

* Increasing wind gusts and warm with record challenging afternoon
  highs on Friday.

* A strong storm system will impact the region Friday night through
  Saturday night, bringing multiple rounds of showers and
  thunderstorms. There will be two main waves: the first one late
  Friday night/early Saturday morning, and the second Saturday
  afternoon and evening. All severe hazards will be possible, with
  strong gusty winds as the main threat.

* Non-thunderstorm winds will be strong and gusty Friday afternoon
  through Saturday. The most likely time for the strongest gusts
  will be Friday night with speed gusts of 45 to 50 mph possible.  A
  Wind Advisory has been issued with this forecast package.

&&

.SHORT TERM /THROUGH FRIDAY/...
Issued at 357 PM EDT Thu Mar 13 2025

Weak upper low continues to work eastward over TN this afternoon as
a stalled sfc boundary is positioned along to just north of the Ohio
River. Hi-res models have hinted all day at the development of
isolated/scattered convection across parts of central/southern KY
but so far any activity that has tried to develop has quickly
diminished. As clouds start to clear and temperatures warm into the
mid 70s with dew points in the low 50s, SBCAPE values are expected
to be between 1000-1500 J/kg later this afternoon into the early
evening. Given the lack of any real spark, will continue just a low
end chance (15-20%) of an isolated storm developing this
afternoon/evening.

As we go overnight, ridging will build in aloft from the west as
drier air aloft works in helping to clear skies over the region.
Negatively-tilted trough will work across the Rockies as a sfc low
goes through rapid and strong lee cyclogenesis over over the central
plain tonight into early Friday morning. As this sfc low bombs out
over KS/NE the sfc pressure gradient will start to tighten over the
Ohio Valley. Initially, winds will remain light this evening but
slowly begin to increase out of the south-southeast. Given the
general light winds and clear skies, not only will weather be nice
to view the total lunar eclipse overnight, temperatures will be mild
only falling into the low 50s. The lone exception will be protected
areas like river valleys where lows could be in the mid/upper 40s.

The bulk of the day tomorrow is dry with mostly sunny skies but
strong WAA will help boost temperatures into the 80s as pressure
gradient at the sfc starts to tighten. LLJ will start to increase
into the afternoon and with some mixing, some strong gusts could mix
to the surface. After some collaboration with our neighbors, decided
to start our Wind Advisory around 21z and continue it into tomorrow
night into Saturday. More will be discussed in the long term
forecast below. While not widespread, isolated gusts of 35-40 mph
are possible, mainly west of I-65.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
Issued at 357 PM EDT Thu Mar 13 2025

Friday Night...

A powerful shortwave trough over the southern high Plains will
amplify and move into the MS Valley Friday night into Saturday.
Associated surface level cyclone will also deepen as well and move
in tandem with the upper level trough axis.  As this occurs, a 70-
80kt 500 hPa jet will curl northward from the Ozarks into the Mid-MS
Valley.  Convection is expected to be in progress at the beginning
of the period across IA/MO and down into the Ozarks.  The
combination of instability and shear across the Mid-MS valley will
support the development of a severe QLCS with all severe weather
hazards being possible.  This QLCS looks to move east-northeast into
north IL/central IN during the late evening period.  Further south
from roughly the St. Louis area southward, the CAMs suggest that
somewhat more of a broken line of storms will develop.  Here, where
the better instability and shear reside, looks to support some sort
of semi-discrete convection including multi-cells and supercells.
This activity will head eastward during the overnight hours and
eventually will move into western KY and southwest IN after midnight.

As the night wears on, the atmosphere will become a bit more hostile
for convective development and support as the storms push into the
middle Ohio Valley.  Model proximity sounding across the region
suggest that surface based instability will decrease with time
overnight.  However, the majority of the soundings do still have a
bit of elevated instability.  Wind shear remains quite impressive
with both directional and speed shear profiles present with
significant turning in the lowest levels.  We did notice that some
CAMs have some backed flow aloft which results in some
concave/convex hodographs.  In general, it appears that enough
forcing and instability will be present to continue to drive
convection into our western areas, but the increasing hostile
environment toward the I-65 corridor and points east, suggest that
this line will likely become elevated and weaken toward sunrise. The
main severe weather threats with this line would be damaging wind
gusts in excess of 60 mph along with potential isolated spinups from
time to time.  I suppose that a large hail threat could be present,
but I think we'd need a pretty tall storm and updraft to get that.

Outside of the thunderstorms, the gradient wind will be strong and
we'll see wind gusts of 35-40 mph at times, with the potential to
see higher gusts here and there.  For that reason, a Wind Advisory
has been issued for the Friday night period and into the day on
Saturday.

Saturday and Saturday Night...

Convection is expected to be in progress around at the start of the
period, likely east of the I-65 corridor.  Behind the line of
storms, we'll see a break in the precipitation for much of the
morning hours.  The main forecast challenge for this period is how
much diurnal destabilization will be seen in advance of the next
wave that will arrive later in the day.  Current model guidance has
a variety of solutions here, with some showing skies remaining
cloudy with very little in the way of instability, while some are
more aggressive with clearing and developing steep low-mid level
lapse rates across the region.

A coupled jet structure aloft will favor the quick development of
convection across the region Saturday afternoon.  It is possible,
given the flow regime and kinematic/thermodynamic profiles that some
scattered severe convection could develop before a more widespread
convective shield develops.  Given the profiles, damaging winds,
large hail (perhaps very large hail), and isolated tornadoes could
occur.  One complicating factor here is that widespread convective
development is expected across the deep south.  Should this
convection indeed develop and become widespread, the northward
transport of moisture into the TN/OH Valleys could be quite
tempered.  Overall, I would strongly argue that the severe threat on
Saturday across our region is conditional.

While the severe threat may be conditional, we will have to deal
with moderate to heavy rainfall that develops in advance and just
east of the surface low track.  Moderate to heavy rainfall may lead
to some flash flooding in areas.  QPF amounts of 2-3 inches look
reasonable across the entire CWA with isolated higher swaths being
possible.  Surrounding offices discussed the heavy QPF and it is
possible that a flood watch may be required in subsequent forecasts.
As the surface low heads northeastward, the cold front to the west
will push on through resulting in precipitation ending from west to
east late Saturday night.

Sunday through Thursday...

Upper trough axis will pass through the region late Sunday and exit
to the east on Monday.  A period of quiet weather is expected for
Monday and Tuesday as high pressure builds in at the surface and
aloft. By Late Wednesday the next upper level trough axis will push
toward the region dragging a frontal boundary through.  This feature
will likely bring another round of shower and storms to the region.
Highs Sunday will be in the 50s with overnight lows in the low-mid
30s.  Temperatures will start to moderate on Monday with readings
climbing into the low-mid 60s with many areas seeing 70s again by
Tuesday and Wednesday.  Look for another cool down behind the
aforementioned front Wednesday night with Thursday's highs back in
the low-mid 50s.

&&

.AVIATION /18Z TAFS THROUGH 00Z SATURDAY/...
Issued at 234 PM EDT Thu Mar 13 2025

VFR flight categories will remain through the forecast period. Weak
upper low continues to work along the TN and the MS/AL border this
afternoon. This has brought SCT/BKN mid level clouds over the area
mainly  across south central KY. Clouds may clear some later this
afternoon and as it does, there may be enough instability for an
isolated storm to develop. The chances remain low so decided to keep
them out of the TAFs.Skies are expected to clear overnight with
winds more out of the south southeast around 5 kts. Clouds increase
from the west tomorrow morning as a strong sfc system develop over
western KS and the central plains. This will tighten the pressure
gradient over central KY tomorrow afternoon and we will start to see
winds increase in speed and gust tomorrow afternoon into tomorrow
evening.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...Wind Advisory from 5 PM EDT /4 PM CDT/ Friday to 8 PM EDT /7
    PM CDT/ Saturday for KYZ023>043-045>049-053>057-061>067-
     070>078-081-082.
IN...Wind Advisory from 5 PM EDT /4 PM CDT/ Friday to 8 PM EDT /7
    PM CDT/ Saturday for INZ076>079-083-084-089>092.

&&

SHORT TERM...BTN
LONG TERM...MJ
AVIATION...BTN
Hazardous weather outlook, Mar 13, 3:13 PM EST, 1 hour 9 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
413 PM EDT Thu Mar 13 2025

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-142015-
Orange-Washington IN-Scott IN-Jefferson IN-Dubois-Crawford-Perry-
Harrison IN-Floyd-Clark IN-Hancock-Breckinridge-Meade-Ohio-Grayson-
Hardin-Bullitt-Jefferson-Oldham-Trimble-Henry-Shelby-Franklin-
Scott KY-Harrison KY-Spencer-Anderson-Woodford-Fayette-Bourbon-
Nicholas-Nelson-Washington KY-Mercer-Jessamine-Clark KY-Larue-Marion-
Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-
Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-
Russell-Cumberland-Clinton-
413 PM EDT Thu Mar 13 2025 /313 PM CDT Thu Mar 13 2025/

...WIND ADVISORY IN EFFECT FROM 5 PM EDT  /4 PM CDT/ FRIDAY TO 8 PM
EDT  /7 PM CDT/ SATURDAY...

This Hazardous Weather Outlook is for portions of southern Indiana
and central Kentucky.

.DAY ONE...This Afternoon and Tonight.

Isolated showers and a few thunderstorms will be possible this
afternoon and into the evening hours.  Locally heavy rainfall,
lightning, and gusty winds are the main threats with any storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A strong storm system will impact the region Friday evening through
Saturday night. Storms will come in tow main waves: one late Friday
night into very early Saturday morning, and another Saturday
afternoon and evening. All hazards will be possible with both of
these waves of storms. In addition, isolated flash flooding will be
possible with the storms Saturday evening.

Outside storms, winds will be gusty Friday afternoon through
Saturday. The most likely time for the strongest gusts will be
Friday night with wind gusts of 45-50 mph being possible. A Wind
Advisory is in effect for the outlook area Friday night and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed Friday night and Saturday.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

In the hours before

Special weather statement, Mar 13, 3:58 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Louisville KY
458 PM EDT Thu Mar 13 2025

KYZ030-132130-
Jefferson KY-
458 PM EDT Thu Mar 13 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL JEFFERSON COUNTY THROUGH
530 PM EDT...

At 458 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lynnview, moving east at 10 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Louisville, Jeffersontown, St. Matthews, Lyndon, Hurstbourne,
Hurstbourne Acres, St. Regis Park, West Buechel, Watterson Park, and
Lynnview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3813 8576 3817 8577 3826 8559 3812 8553
TIME...MOT...LOC 2058Z 254DEG 10KT 3817 8570

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Padgett

The radar

The Louisville radar (KLVX), 32 km away, was scanning. The volume nearest the first event began at 21:22 UTC.

Open the radar archive at this moment

Event by event

17 hail, 11 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Hail, Jefferson

When
March 13, 4:22 PM EST
Where
Jefferson County, 1.01 mi SE of Smyrna
Measured
1 in hail
Reported by
Public
Coordinates
38.121, -85.635

One inch hail was reported in the area of Astrid Avenue, north of Interstate 265. One house in the area reported roof damage. Radar showed the hail core of an isolated storm passed directly over this area.

Hail, Cumberland

When
March 13, 4:06 PM CST
Where
Cumberland County, 0.69 mi N of Burkesville
Measured
1 in hail
Reported by
Public
Coordinates
36.790, -85.370

Thunderstorm Wind, Hancock

When
March 15, 4:10 AM CST
Where
Hancock County, 1.62 mi SW of Utility
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.857, -86.855

Trees were blown across Kentucky Route 1389 just south of the intersection with Kentucky Route 1403.

Hail, Hancock

When
March 15, 4:19 AM CST
Where
Hancock County, 0.55 mi W of Hawesville
Measured
1 in hail
Reported by
911 Call Center
Coordinates
37.900, -86.760

Quarter sized hail was reported in Hawesville.

Hail, Meade

When
March 15, 5:45 AM EST
Where
Meade County, 2.14 mi SSW of Wolf Creek
Measured
1.75 in hail
Reported by
Public
Coordinates
38.070, -86.390

Golf ball sized hail was observed.

Hail, Meade

When
March 15, 5:45 AM EST
Where
Meade County, 2.16 mi NNW of Rhodelia
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
38.027, -86.440

Between nickel and dime sized hail was observed at the Rhodelia Volunteer Fire Department.

Hail, Meade

When
March 15, 6:03 AM EST
Where
Meade County, 1.04 mi WSW of Midway
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.943, -86.247

At least quarter sized hail was observed along Sandy Hill Road.

Thunderstorm Wind, Meade

When
March 15, 6:04 AM EST
Where
Meade County, 3.05 mi ESE of Lodale
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.030, -86.230

Two buildings sustained wind damage on Crosier Bottom Road.

Thunderstorm Wind, Meade

When
March 15, 6:05 AM EST
Where
Meade County, 0.54 mi E of Midway
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
37.950, -86.220

A 60 mph wind gust was measured at the Meade County Kentucky Mesonet station.

Thunderstorm Wind, Meade

When
March 15, 6:06 AM EST
Where
Meade County, 1.49 mi SSE of Brandenburg
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.980, -86.160

A business sign was blown down by strong winds.

Hail, Meade

When
March 15, 6:07 AM EST
Where
Meade County, 0.28 mi WNW of Brandenburg
Measured
1.25 in hail
Reported by
911 Call Center
Coordinates
38.001, -86.175

Half dollar sized hail was observed in Brandenburg.

Hail, Jefferson

When
March 15, 6:24 AM EST
Where
Jefferson County, 0.88 mi SE of Greenwood
Measured
1 in hail
Reported by
Public
Coordinates
38.140, -85.890

Up to quarter sized hail covered the ground.

Hail, Jefferson

When
March 15, 6:25 AM EST
Where
Jefferson County, 0.88 mi SW of Sylvania
Measured
1 in hail
Reported by
Public
Coordinates
38.140, -85.880

Quarter sized hail was observed near Pleasure Ridge Park.

Thunderstorm Wind, Jefferson

When
March 15, 6:28 AM EST
Where
Jefferson County, 0.27 mi NW of Pleasure Ridge Park
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.153, -85.783

Trees were blown down on Park Road.

Hail, Jefferson

When
March 15, 6:30 AM EST
Where
Jefferson County, 0.88 mi NE of Parkwood
Measured
1.5 in hail
Reported by
Public
Coordinates
38.160, -85.790

Ping pong ball sized hail was reported near Iroquois Park.

Thunderstorm Wind, Jefferson

When
March 15, 6:32 AM EST
Where
Jefferson County, 1.29 mi WNW of Indian Hills
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.290, -85.670

Trees were downed on Blankenbaker Avenue by thunderstorm winds.

Thunderstorm Wind, Jefferson

When
March 15, 6:34 AM EST
Where
Jefferson County, 0.69 mi S of (Sdf)staniford Fld L
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
38.170, -85.730

A 60 knot wind gust was measured by the KSDF ASOS.

Hail, Oldham

When
March 15, 6:35 AM EST
Where
Oldham County, 1.28 mi WNW of Goshen
Measured
2 in hail
Reported by
Public
Coordinates
38.410, -85.590

Up to two inch diameter hail was observed in Goshen.

Thunderstorm Wind, Jefferson

When
March 15, 6:35 AM EST
Where
Jefferson County, 1.24 mi SE of (Sdf)staniford Fld L
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.170, -85.711

A tree was blown onto a house on Halstead Avenue.

Hail, Jefferson

When
March 15, 6:38 AM EST
Where
Jefferson County, 1.38 mi S of St Matthews
Measured
1.5 in hail
Reported by
Public
Coordinates
38.230, -85.630

Ping pong ball sized hail was observed in Hikes Point.

Hail, Jefferson

When
March 15, 6:41 AM EST
Where
Jefferson County, 0.54 mi W of Highview
Measured
1 in hail
Reported by
Public
Coordinates
38.150, -85.630

Quarter sized hail was observed near Fern Creek.

Hail, Oldham

When
March 15, 6:41 AM EST
Where
Oldham County, Skylight
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.430, -85.530

Ping pong ball sized hail was observed along US Route 42.

Hail, Jefferson

When
March 15, 6:45 AM EST
Where
Jefferson County, 0.88 mi NW of St Regis Park
Measured
1 in hail
Reported by
NWS Employee
Coordinates
38.240, -85.560

Quarter sized hail was observed in the Douglass Hills area.

Hail, Oldham

When
March 15, 6:46 AM EST
Where
Oldham County, 3.04 mi ESE of Westport
Measured
1 in hail
Reported by
Public
Coordinates
38.460, -85.420

Quarter sized hail was observed between La Grange and Westport.

Thunderstorm Wind, Jefferson

When
March 15, 6:50 AM EST
Where
Jefferson County, 1.22 mi ENE of Beckley
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.255, -85.448

An estimated 60 mph wind gust was observed off of Johnson Road.

Hail, Henry

When
March 15, 6:53 AM EST
Where
Henry County, 2.13 mi SW of Pendleton
Measured
0.75 in hail
Reported by
Public
Coordinates
38.450, -85.330

Penny sized hail was observed near Pendleton.

Flash Flood, Clinton

When
March 16, 1:15 AM CST to 2:15 AM CST
Where
Clinton County, 1.18 mi ESE of Snow to 1.08 mi ESE of Snow
Cause
Heavy Rain
Reported by
Public
Coordinates
36.747, -85.109

State Garage Road was closed.

Flash Flood, Clinton

When
March 16, 1:15 AM CST to 2:15 AM CST
Where
Clinton County, 1.49 mi NNE of Highway to 1.42 mi SW of Ida
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.750, -85.190

Miller Road was closed.

Thunderstorm Wind, Scott

When
March 16, 7:47 AM EST
Where
Scott County, 0.61 mi SW of Georgetown
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.194, -84.558

A tree was down on Towson Road.

Thunderstorm Wind, Scott

When
March 16, 7:50 AM EST
Where
Scott County, 1.28 mi ESE of Skinnersburg
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.294, -84.608

A tree fell down on the 400 block of Sulphur Wells Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2025Every state in 2025This day in weather historyWarnings in Kentucky, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1248467, 1245603, 1241718, 1241721, 1241746, 1241773, 1241775, 1241774, 1241776, 1241777, 1241780, 1241781, 1241782, 1241785, 1241787, 1241790, 1241791, 1241792, 1241794, 1241798, 1241800, 1241801, 1241803, 1241805, 1241807, 1241808, 1245600, 1245601, 1245604, 1245606.